Probiotics for the prevention of antibiotic-associated diarrhoea: A review of the evidence

This source preferred by Stephen Allen

Authors: Tiwari, D., Day, R. and Allen, S.C.

http://www.rila.co.uk/site/modules.php?name=Journals&file=journal2&func=showab&jid=005&aid=5093&iid=424

Journal: CME Geriatric Medicine

Volume: 9

Pages: 22-26

ISSN: 1475-1453

Antibiotic-associated diarrhoea (AAD), and Clostridium difficile-associated diarrhoea (CDAD) are recognised adverse consequences of treatment with broadspectrum antibiotics. They can lead to an increased hospital inpatient stay, loss of hospital bed-days, temporary ward closure and an increase in hospital costs. The clinical presentation of diarrhoea varies from mild looseness to fulminant toxin-induced pseudomembranous colitis. In the last decade, there has been an increase of antibiotic-associated diarrhoea of around 500%. A recent increase in the incidence and severity of AAD and CDAD has prompted interest in the use of probiotics (viable, non-pathogenic microbial organisms) for the prevention and treatment of these conditions. AAD can occur in up to 30% of patients who receive antibiotics, though the proportion that develops CDAD varies with the clinical context. Encouraging evidence is emerging that suggests the incidence of AAD and CDAD can be reduced by the concomitant use of probiotics. This paper reviews the evidence for the use of probiotics for the prevention of AAD and CDAD.

This data was imported from Scopus:

Authors: Tiwari, D., Day, R. and Allen, S.C.

Journal: CME Journal Geriatric Medicine

Volume: 9

Issue: 1

Pages: 22-26

ISSN: 1475-1453

Antibiotic-associated diarrhoea (AAD), and Clostridium difficile-associated diarrhoea (CDAD) are recognised adverse consequences of treatment with broad-spectrum antibiotics. They can lead to an increased hospital inpatient stay, loss of hospital bed-days, temporary ward closure and an increase in hospital costs. The clinical presentation of diarrhoea varies from mild looseness to fulminant toxin-induced pseudomembranous colitis. In the last decade, there has been an increase of antibiotic-associated diarrhoea of around 500%. A recent increase in the incidence and severity of AAD and CDAD has prompted interest in the use of probiotics (viable, non-pathogenic microbial organisms) for the prevention and treatment of these conditions. AAD can occur in up to 30% of patients who receive antibiotics, though the proportion that develops CDAD varies with the clinical context. Encouraging evidence is emerging that suggests the incidence of AAD and CDAD can be reduced by the concomitant use of robiotics. This paper reviews the evidence for the use of probiotics for the prevention of AAD and CDAD.

The data on this page was last updated at 04:58 on April 25, 2019.